Florida, 2024Tornado and Flood in Florida, June 28, 2024
June 28, 2024 · NWS JAX · 4 events in 2 counties and zones
Prevailing SW flow over a moist and unstable airmass triggered strong to pulse severe storms toward the Atlantic coast where sea breeze and boundary mergers occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prevailing SW flow over a moist and unstable airmass triggered strong to pulse severe storms toward the Atlantic coast where sea breeze and boundary mergers occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 28, 12:30 PM EST, 45 minutes earlier.
Area forecast discussion, Jun 28, 12:30 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
130 PM EDT Fri Jun 28 2024
...New AVIATION...
.UPDATE...
Issued at 1039 AM EDT Fri Jun 28 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Showers have begun to form and push onshore from the Gulf coast
towards I-75 as west to southwest flow continues ahead of a
weak frontal boundary draped east to west over northern/central
MS/AL/GA/SC. This flow will bring in the Gulf seabreeze inland
through the midday hours before creating maximum lift along the
slower progressing Atlantic seabreeze confined closer to I-95
early this afternoon with numerous T'storms. Hazards from today's
T'storms include gusty winds 40-50 mph and frequent lightning.
In addition, slow storm motions and above normal atmospheric
moisture in the column (PWATS from the 12Z sounding at 2.10 inches
this morning) in 90th percentile will make for heavy rainfall
rates that may lead to some minor flooding concerns over urban
locations and low lying areas, especially along the I-95 corridor.
Did lower high temperatures a bit based on latest guidance and
expect early start to showers and T'storms in addition to mostly
cloudy skies anticipated for much of the midday/afternoon period
with most inland areas in the 90-93 degree range and upper 80s to
around 90 at the beaches. Heat index values should range 102-106
for today prior to T'storms this afternoon.
Tonight, leftover T'storm outflow boundaries may push north into
SE GA areas closer to the Altamaha river basin in the early evening
hours with mostly cloudy skies from mid and high level debris
clouds thinning out gradually overnight. Lows will range into the
low/mid 70s for inland SE GA, mid 70s over inland NE FL, and the
upper 70s along the coast.
&&
.NEAR TERM...Today through tonight...
Issued at 335 AM EDT Fri Jun 28 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Relatively similar setup today compared to yesterday with elevated
moisture levels with PWATs near 2 inches...close to 20 percent
above normal. The flow from 1000-500 mb per guidance is west-
southwest about 10 knots. We are already seeing isolated showers
moving through inland northeast FL at 3 AM, fairly unusual that
they are that far inland, but they should tend to dissipate the
farther inland they get. The forecast today again calls for near
60-80 percent chance of rain, with showers and storms most
numerous during the midday time frame, and the best low level
convergence along the eastern coastal counties. This is where
the prevailing west to southwest flow meets up with a slow moving
east coast sea breeze. Have included wording for some storms may
contain gusty winds and heavy rainfall, which should adequately
cover the threat of storms. The highs today will still manage to
hit 90 deg or the lower 90s for most areas. The heat indices are
noted to reach about about 109 in some spots over the eastern
zones. However, the duration of any heat advy criteria looks
short, and if the rain comes in midday, then this may hold back
the chance of reaching advisory criteria.
Tonight, scattered convection is anticipated during the early evening,
but should end fairly early. Overnight, may see some start up again
of showers west of the I-75 corridor area but can't rule out isolated
showers anywhere over the region given the persistence of PWATs of
2 to 2.1 inches. Given light south-southwest flow and occasional
cloudiness tonight, lows will be muggy in the mid 70s again.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 335 AM EDT Fri Jun 28 2024
Pattern for deep-layer moisture will continue into Saturday and
Sunday with stronger diurnal convection expected to develop in
conjunction with the afternoon sea breeze, storm outflow boundaries,
and areas of collision. Predominant PWAT levels will range between
2 and 2.25 inches through the period, resulting in increased
chances for storms with heavy localized rainfall. High temperatures
for the weekend will rise into the mid 90s for inland areas and
in the upper 80s and lower 90s for areas along the shoreline.
Overnight low temperatures will drop down into the mid 70s for
inland areas and in the upper 70s and lower 80s along the coast.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 335 AM EDT Fri Jun 28 2024
A cold front will press down from out of the north after the
weekend and then stall in the vicinity of northern Georgia. The
drier air mass along with high pressure ridging will result in
drier conditions starting by midweek. The pattern of building
diurnal convection will carry into this period with convective
developments associated with sea breeze boundaries and areas of
collision becoming more inhibited later in the week as PWAT and
humidity values decrease. Daily high temperatures are expected to
experience a warming trend next week with max temps rising into
the upper 90s by the latter half of the week.
&&
.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Fri Jun 28 2024
The 18Z TAF forecast will begin with tempo MVFR restrictions for
ceilings/visibility and gusty winds up to 30 knots at duval
county and SSI terminals over the 18-22Z window as thunderstorms
develop quickly between collision of the Atlantic seabreeze and
initial scattered showers/isolated thunderstorms from the
southwest associated with Gulf seabreeze. Storms will wrap up by
21Z at GNV but VCTS will linger around 00Z along the NE FL coastal
TAF sites up to SSI. VFR conditions prevail late tonight and into
Saturday. Light variable winds become calm inland overnight under
thinning cloud cover. High pressure ridge just south of the
region will allow for lighter and variable winds to start Saturday
with the Atlantic Seabreeze moving onshore again after 15/16Z
Saturday with VCTS noted to end the period at all terminals as
scattered ceilings rise from 2.5 kft to 3.5 kft.
&&
.MARINE...
Issued at 335 AM EDT Fri Jun 28 2024
Little overall change in the pattern through early next week with
a ridge axis to the south keeping a south to southwest flow over
the area waters. The airmass remains plenty moist to support
rounds of showers and storms each day, some of which will produce
brief wind gusts in excess of 25-35 kt at times. Winds will be up
to 10-15 kt at the most and seas up to around 3 ft. A weak front
will approach from the north by Tuesday and stall and dissipate by
mid week.
Rip Currents: Though offshore flow is seemingly keeping the risk
low, a southeast wind-sea with surf around 2 ft and onshore flow
briefly in the aftn will just barely maintain a moderate risk of
rip currents today and again Saturday. Should be a south to north
longshore current prevailing, that may be a bit stronger than
would ordinarily be expected. Max threat looks to be in the
morning hours and again after about 3-4 pm.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 95 75 94 / 40 60 30 80
SSI 76 91 78 91 / 40 70 40 70
JAX 74 93 75 94 / 40 80 30 80
SGJ 74 92 76 92 / 50 80 40 80
GNV 73 92 73 92 / 40 90 30 90
OCF 73 93 75 92 / 40 90 30 90
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 28, 10:46 AM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1146 AM EDT Fri Jun 28 2024
FLZ033-038-137-237-281630-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
Inland St. Johns FL-
1146 AM EDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FLAGLER...
SOUTHWESTERN ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES THROUGH 1230
PM EDT...
At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm
over Bardin, or 7 miles northwest of Palatka, moving east at 10 mph.
A second storm was just northeast of Pomona Park, also moving slowly
eastward. Weak rotation was detected within these storms.
HAZARD...Wind gusts around 40 mph...possible funnel cloud
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palatka, Pomona Park, Hastings, East Palatka, George's Lake,
Bostwick, Federal Point, Orange Mills, Bardin, and San Mateo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2947 8160 2979 8186 2984 8176 2984 8158
2990 8161 2991 8159 2953 8138
TIME...MOT...LOC 1545Z 252DEG 11KT 2973 8175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WOLFSpecial weather statement, Jun 28, 1:05 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
205 PM EDT Fri Jun 28 2024
FLZ125-133-281830-
Coastal St. Johns FL-Coastal Duval FL-
205 PM EDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 230 PM EDT...
At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ponte Vedra Beach, moving north at 25 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Unf, Ponte Vedra Beach, Jacksonville Beach, Atlantic Beach, Neptune
Beach, Palm Valley, Sawgrass, Mayport, Craig Field, and San Pablo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3014 8136 3018 8156 3048 8153 3045 8137
3025 8135 3020 8133
TIME...MOT...LOC 1804Z 193DEG 16KT 3023 8144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRUZEvent by event
2 thunderstorm wind, 1 tornado, 1 flood. Local standard time, as filed.
Tornado, Duval
- When
- June 28, 1:15 PM EST to 1:25 PM EST
- Where
- Duval County, 0.97 mi SSW of Southside Estates to 0.8 mi NNE of Hogan
- Rating
- EF1
- Path length
- 1.41 mi
- Path width
- 200 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.287, -81.555
An initial and brief touchdown occurred south of Beach Boulevard |where a parked vehicle on a car dealership lot was overturned and|tossed onto Beach Blvd. From there, the tornado did not maintain|contact with the ground; it skipped to the west northwest where |the supporting circulation tightened near a residential |neighborhood in the Holiday Hill area where significant damage |occurred. Primary damage in this area included several trees |snapped and downed powerlines in the area of Grove Park Boulevard |and Catalina Road East. Secondary damage to a home occurred due to|a large uprooted tree in the same area. The tornado then shifted|westward, crossing Pottsburg Creek before finally dissipating near|Tara Lane and Parental Home Road.
Thunderstorm Wind, Duval
- When
- June 28, 1:25 PM EST
- Where
- Duval County, 1.92 mi ESE of (Crg)craig Fld Jacks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.320, -81.490
Power line wires were blown down along the road at Kernan Blvd and Atlantic Blvd.
Flood, Duval
- When
- June 28, 2:15 PM EST
- Where
- Duval County, 1.07 mi E of Oakwood Villa to 1.08 mi E of Oakwood Villa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.323, -81.562
There was an estimated three feet of water at Millcreek Road and Arlington Expressway with vehicles stuck in flood waters with no injuries reported.
Thunderstorm Wind, Nassau
- When
- June 28, 2:30 PM EST
- Where
- Nassau County, 1.5 mi SSW of Fernandina Beach
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- 911 Call Center
- Coordinates
- 30.650, -81.460
A tree was blown down near Olive Street. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 28 to 29, 20242 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, June 28, 20241 death · 1 injured · 52 kt wind · 5 events
- Tornado and Damaging Winds in Missouri, June 28, 20241 death · 52 kt wind · 6 events
- Excessive Heat in Oklahoma, June 28 to 30, 202410 injured · 22 events
- Flash Flood in Louisiana, June 28, 2024$100,000 · 1 event
- Excessive Heat and Heat in Mississippi, June 28 to 30, 202448 events
- Tornadoes and Flash Flooding in Kansas, June 28, 20241 injured · EF0 · 35 events
- Dust Storm and Damaging Winds in Arizona, June 28, 2024$34,000 · 50 kt wind · 7 events
- Excessive Heat in Texas, June 28 to 30, 202421 events
- Excessive Heat and Heat in Arkansas, June 28 to 30, 202419 events
- Excessive Heat in Louisiana, June 28 to 30, 202417 events
- Hail and Damaging Winds in Kansas, June 28, 20241 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191459, 1191462, 1191458, 1191464.